Drug abuse and addiction are serious concerns that can greatly impact your present and future. In high school, there is often the opportunity, and in some cases the desire, to experiment with drugs. It is important to understand, however, that there are serious consequences associated with most of the common drugs being used. Opioids are some of the most popularly abused drugs out there. They carry an extremely high risk of addiction and go by many different names. Despite the risk of addiction, a doctor may legally prescribe certain opioids to a patient if it is medically necessary. This may give some a false sense of security about taking them, but they can be extremely dangerous when used for purposes other than intended. Opioids are one of the top causes of drug-related accidental deaths in the U.S. According to the most recent American Society of Addiction Medicine Opioid Facts and Figures report, prescription opioids were the cause of more than 20,000 overdose deaths in 2015 and illegal opioid use was the cause of nearly 13,000 deaths.
Opioids are narcotic drugs that are derived from the opium plant. They are highly addictive and are often used for the treatment of pain. These drugs work via the central nervous system by binding to opioid receptors and reducing the number of pain signals or messages that are sent to the brain. Common types of opioids include prescription drugs such as codeine, oxycodone (OxyContin), and Vicodin. Heroin, an illegal drug, is also an opioid.
Because opioids have an extremely high risk of causing addiction, it is important to understand what addiction is. Addiction is a powerful and abnormal craving for a substance. The urge to use the drug is so powerful that you don't care about the negative impact that it may have on your life. When a person has an opioid addiction, its use changes the brain in a way that makes them want to continue experiencing its pleasurable effects. When a person is addicted to opioids, they might display signs and symptoms such as a lack of coordination, slurred speech, mood swings, nausea and/or vomiting, or feeling high or depressed.
Overdose is a serious problem for people who illegally use opioids. Accidental overdoses should be taken seriously, as they can result in death. If you suspect that a friend is suffering from an overdose, you must be able to recognize the symptoms. These symptoms often include vomiting, an erratic pulse, and erratic breathing. A person who has overdosed on opioids may be clammy to the touch or pale and have a blue or purplish tint to their lips and the beds of their fingernails. They may go limp, and their pupils will be small and constricted. Another obvious sign of overdose is that they become unresponsive and may not be breathing or have a detectable pulse at all.
There are several causes of opioid addiction. When a person uses an opioid that has not been prescribed specifically for them or they begin to use more than the dose prescribed, they are more likely to develop an addiction. A person may also begin to build up a tolerance to the specific opioid that is being used, which also leads to addiction. This happens when a person takes the opioid so frequently that they grow accustomed to its effects, so more of the drug must be taken to achieve the same results.
Seeking help is crucial to overcoming an addiction to opioids and preventing a potential overdose. Unfortunately, as a teen, you might not know where to go for the help that is needed for successful treatment. For teens who are addicted to opioids, the path to getting help often begins with talking to a parent, family member, or other trusted adult. Through them, you can see a doctor who can help arrange treatment to overcome the addiction.
© copyright 2017 PRN Software, LLC. All Rights Reserved | 18 Crawford Street, 2nd Floor, Needham Heights, MA 02494 | (888) 847-6814